Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Salt Lake City, UT

July 31, 2023Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2023, 3:02 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 3:02 PM MDT (21:02 UTC)
Expired
Jul 31, 2023, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS55 KSLC 312102
FFWSLC
UTC017-010000-
/O.NEW.KSLC.FF.W.0019.230731T2102Z-230801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
302 PM MDT Mon Jul 31 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Garfield County in southern Utah...

* Until 600 PM MDT.

* At 302 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area...specifically in Red Canyon. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry washes
           and adjacent roadways.

* Some locations that will experience flash flooding include...
  Red Canyon and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3777 11237 3777 11227 3772 11230 3772 11233
      3775 11238

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
335 
WGUS75 KSLC 312231
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
431 PM MDT Mon Jul 31 2023

UTC017-010000-
/O.CON.KSLC.FF.W.0019.000000T0000Z-230801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
431 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR WESTERN GARFIELD COUNTY...

At 431 PM MDT, emergency management reported flows within the 
primary wash in Red Canyon up to 4 inches deep. Between 0.75 and 1.5 
inches of rain fell from earlier thunderstorms, but rainfall has 
rapidly tapered across the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of normally dry washes.

Some locations that will experience flash flooding include...
  Red Canyon and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3777 11237 3777 11227 3772 11230 3772 11233
      3775 11238

FLASH FLOOD...OBSERVED

$$

GM
687 
WGUS75 KSLC 312358
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
558 PM MDT Mon Jul 31 2023

UTC017-010008-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-230801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
558 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
WESTERN GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3777 11237 3777 11227 3772 11230 3772 11233
      3775 11238

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:16 AM MDT, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 3:16 AM MDT, 11 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
316 AM MDT Mon Jul 31 2023

.SYNOPSIS...A mid-summer monsoon surge will continue through
Thursday, followed by a net drying trend Friday into the weekend.

&&

.SHORT TERM (Through 12Z Wednesday)...The first significant
monsoon surge of the summer is ongoing across the
region...bringing relief from the very hot temperatures over the
last few weeks.

Morning upper air and satellite analysis indicates a broad upper
level ridge centered across the southern Plains. Deep monsoonal
moisture continues to stream northward around the periphery of
this ridge. Several shortwave troughs/convectively induced
vorticity maximums are noted on satellite, one near southwestern
Utah, another across southwestern Arizona. Current radar trends
indicate an area of largely stratiform precipitation across
eastern Utah shifting northward with time.

Precipitable water values are approaching the 90th percentile this
morning across much of the state. As is common with monsoon
surges, there is plenty of available moisture...but will this
translate into thunderstorms capable of producing flash flooding?
One of the main issues will be significant cloud cover across
southern and eastern Utah.

00Z HREF ensemble mean SBCAPE is expected to average around
500-1000 J/kg across nearly the entire state by this afternoon.
Deep layer shear, however, will be quite low, around 5-10kts at
best in most locations. This very light flow is not ideal for
organized, strong convection. It is however an ideal ingredient
for flash flooding.

Based on current guidance and conceptual models, expect
southeastern Utah will remain somewhat subsident through at least
21Z. Initial convection is expected to form from Iron County
north to Tooele County and east through the mountain spine. Expect
convection to develop on Boulder Mountain per usual. This will
bring the highest threat of flash flooding through early afternoon
to locations in Iron, northern Kane and Garfield County and
potentially Capitol Reef in areas adjacent to Boulder Mountain
(including Sulphur Creek, Grand Wash, and Capitol Gorge).

A portion of the guidance suggests after initial development of
convection across Iron County through mid to late afternoon,
eventually convection will build southward into lower Washington
County, which has the potential to bring a threat of flash
flooding to Zion National Park and St. George. Given relatively
low instability, confidence in this area of convection producing
heavy enough precipitation to justify a Flood Watch is low. This
is something to watch out for in situations such as these with
well above normal atmospheric moisture, little flow and convection
developing over the Iron County area.

Another area to monitor, but for both gusty winds and heavy rain,
will be convection developing over the Great Salt Lake desert
later this afternoon and potentially shifting into the Wasatch
Front this evening.

Guidance also suggests that convection will shift into the Kanab
to Glen Canyon area later in the evening, bringing an elevated
threat of flash flooding to the area.

Ongoing convection will likely persist, though with lighter rain
rates through the overnight period. By Tuesday afternoon,
precipitable water values will increase to the 99th percentile
across a portion of the state. HREF ensemble mean SBCAPE suggest
higher values across the state Tuesday afternoon and evening,
again with low deep layer shear values near 10kts. This could
present a more widespread flash flood threat, but as per usual in
monsoon surges, the question will be whether an MCV will be
shifting across the state. This could provide an area of deeper
lift and coincident areas of weak subsidence. Something that will
be more obvious with time later today into tonight.

For now, held off on any Flood Watches but day shift will monitor
for a potential addition if guidance persists in convection
building south into lower Washington County and Zion National
Park. Confidence/likelihood isn't sufficient at this time for a
Flood Watch.

.LONG TERM (After 12Z Wednesday)...Main story in the first
portion of the long term forecast period continues to be the
anomalous surge of monsoonal/subtropical moisture forecast to be
working northward through Utah and SW Wyoming. Currently, the most
anomalous values of total column moisture are centered on the
Wednesday to Wednesday night timeframe, with a bullseye of ~225%
of normal PWATs forecast over northern Utah and SW Wyoming.
Ensemble PWAT values range from 0.9"-1.4" here, and ensemble QPF
as expressed in terms of Extreme Forecast Index (EFI) remains in
the 0.8-0.9 range across portions of northern Utah with SoT values
upwards of two, further solidifying the unusual nature of this
event while also outlining the fact there remain ensemble members
on the wetter side of the envelope.

With all this said, there remains some uncertainty with regards
to the location, timing and forecast precipitation amounts. What
we're confident in is that nearly the entire forecast area has
~90% chance of seeing at least some measurable rainfall during
this period of anomalous moisture, but there are some factors at
play that are driving the uncertainty, namely the amount of
insolation during peak heating hours and the strength and position
of embedded MCVs which would serve to locally enhance rainfall.
Deterministic models all indicate the presence of an MCV/mesolow,
but they all have differing solutions in terms of the timing,
strength and placement of such a feature. Should one of these
features anchor over a particular location for a few hours, high
end scenario QPF amounts would become increasingly likely. At SLC
for the bulk of this event, for example, NBM ensemble mean QPF is
around 0.50", with a low end (90% chance of occurrence) of 0.05"
and a high end (10% chance of occurrence) QPF of just over 1".
Similar QPF spreads exist for most locations, with the highest
ensemble mean amounts over higher terrain areas. We know that the
amount of available moisture suggests the potential for heavy
rainfall, but lack of confidence in mesoscale features makes it
difficult to say exactly where and when heaviest rainfall may
occur. Regardless, know that the ingredients will be in place to
promote locally heavy rainfall and flash flooding of burn scars,
steep terrain areas, slickrock, normally dry washes and perhaps
urban areas and poor drainage areas.

Ensemble model consensus then continues to indicate a drying
trend from south to north beginning on Thursday, but enough
moisture remains across southern Utah to promote isolated to
scattered showers/storms, especially in the afternoon. These days
when moisture begins to strip away can be sneaky flash flood days,
so will need to continue to monitor. From central Utah northward,
moisture remains anomalously high (PWATs ~125-175% of normal)
enough to promote scattered to widespread showers/storms. By
Friday, the forecast area becomes divided, with ensemble mean PWAT
values falling below normal for early August across the south,
while modestly moist PWAT values remain across the north. By this
time, a somewhat unusual mid/upper level flow regime develops,
with ensembles strongly suggesting the emergence of a quasi-zonal
flow regime across the north. EFI CAPE-shear values are also
anomalously high, suggesting the potential for a few
stronger/organized thunderstorms. This trend of a dry southern
Utah and modestly moist northern Utah/SW Wyoming continues through
the early half of the weekend before climatologically normal
amounts of moisture return across the north to close out the
weekend and start of early next week, with perhaps enough moisture
lingering to promote an isolated shower/storm across the north.
The anomalously high values of CAPE- shear linger across the north
all the way through Saturday, suggesting the threat of a few
stronger/organized storms lingers here through at least the first
half of the weekend.

Thanks to the presence of the anomalous moisture, temperatures
are expected to be 5-10 degrees below climatological normals
across northern Utah/SW Wyoming, with near normal values returning
to the south by late week into the weekend, with temperatures
across the north near to slightly below normal during this time.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC
terminal through most of the period, an exception may be after 19Z
when a 15- 20% chance of showers/storms develop. If a heavier
core passes over the terminal, briefly heavy rain and BLDU from
outflow winds may briefly reduce CIG/VIS. This threat persist
through about 06Z. Models all favor southerly winds through the
period, although gusty/erratic winds will be possible in and near
showers and thunderstorms.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions
through the period with SCT-BKN mid deck in place. Showers/storms
expected to develop over terrain between 17Z-18Z with convection
moving north through the evening, with some showers lingering
through tonight especially across southern Utah. Conditions are
favorable for convection to survive after it moves off of terrain.
Brief reductions in CIG/VIS categories possible should a heavier
shower/thunderstorm core pass over a terminal; and any/shower
storm will be capable of gusty/erratic outflow winds.

&&

.FIRE WEATHER...A monsoon surge will continue through Thursday,
with increased humidities and nearly state-wide showers and
thunderstorms. Cooler temperatures can also be expected. A drying
trend will begin on Thursday across southern Utah, eventually
reaching northern Utah by the weekend. By Friday, minimum
humidities across southern Utah across the lower terrain will fall
below critical levels.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/ADeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 31, 2:03 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
203 PM MDT Mon Jul 31 2023

UTZ122-125-312030-
Southwest Utah UT-Southern Mountains UT-
203 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of south central Iron
County through 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedar City, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 52 and 65.
 Utah Route 56 between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 11293 3756 11306 3768 11329 3785 11308
TIME...MOT...LOC 2002Z 135DEG 6KT 3766 11308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
215 PM MDT Mon Jul 31 2023

WYZ021-312115-
Southwest Wyoming WY-
215 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Uinta
County through 315 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Evanston, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Almy and Altamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4106 11075 4105 11099 4131 11105 4135 11104
      4136 11071
TIME...MOT...LOC 2015Z 178DEG 8KT 4113 11088

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:33 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
233 PM MDT Mon Jul 31 2023

UTZ125>127-312115-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
233 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of west central
Garfield County through 315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, or 36 miles south of Junction, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panguitch, Red Canyon and Hillsdale.

This includes the following highways...
 US Route 89 between mile markers 121 and 133.
 Utah Route 12 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 11226 3768 11239 3786 11247 3788 11221
TIME...MOT...LOC 2033Z 178DEG 8KT 3772 11233

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:56 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
256 PM MDT Mon Jul 31 2023

UTZ122-312200-
Southwest Utah UT-
256 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Beaver
and northwestern Iron Counties through 400 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ursine, moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamlin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 11405 3824 11403 3810 11374 3780 11405
TIME...MOT...LOC 2055Z 210DEG 9KT 3796 11405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:04 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 31, 1:35 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 31, 2:03 PM MDTSpecial Weather StatementSLCIron27 min
Jul 31, 2:33 PM MDTSpecial Weather StatementSLC42 min
Jul 31, 2:56 PM MDTSpecial Weather StatementSLCIron64 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.